What is fentanyl and what does it look like?
Fentanyl is a synthetic opioid that is 80-100 times more potent than morphine and comes in many forms, such as powders, tablets, capsules, solutions, patches, and rocks.
How is fentanyl different from other opioids?
Fentanyl is different than other opioids because it is significantly more powerful and can lead to an overdose in a shorter amount of time because it goes through the body’s systems more quickly. The effects of fentanyl last a shorter duration of time.
Where would I find fentanyl?
Fentanyl can be used for severe pain in highly controlled clinical settings. However, the fentanyl that someone could get online, from a friend, or from a dealer is almost always illicitly manufactured. It can be found mixed with other opioids such as heroin, or other recreational drugs, such as methamphetamine, cocaine, and MDMA. Mixing drugs typically isn’t a choice of the dealer or the user – they are most often not aware that their drugs contain fentanyl, and the effects of these mixed drugs are much more dangerous.
How would I know if fentanyl was in my supply?
It is impossible to tell if fentanyl is in a substance because it has no taste, odor, or distinct appearance. Pills that are laced with fentanyl can look identical to prescribed pills. There is no regulation around the production of illicitly manufactured drugs, so the fentanyl mixed with opioids and other substances is often unevenly spread within a production batch. This means that even if two people took pills from the same source, one person could overdose while the other doesn’t. Substances containing fentanyl are common enough in Washington State that it should be assumed that all tablets, powders, and any other drugs obtained outside of a pharmacy contain fentanyl.
How to safely respond to a fentanyl overdose
The signs that someone is overdosing due to fentanyl are the same as with overdoses caused by other opioids.
Typical signs of an overdose include:
- Loss of consciousness
- Limp body
- Unresponsive to touch or noise
- Breathing is very slow and shallow, erratic, or has stopped
- Choking sounds, or a snore-like gurgling noise (sometimes called the “death rattle”)
- Pulse is slow, erratic, or not there at all
- Clammy, blue/purple skin tone (light skin), or gray/ashen skin tone (darker skin)
Fentanyl overdoses can be reversed with naloxone (also called Narcan) like other opioid overdoses. It may require more doses of naloxone to revive someone who has overdosed on fentanyl. It is crucial to call 911 as quickly as possible because fentanyl can stop someone’s breathing more rapidly than other opioids. When you are assisting someone who has overdosed on fentanyl, accidentally touching fentanyl will not lead to an overdose.
Reducing the risk of fentanyl overdose
If you are using substances that could contain fentanyl, there are ways to lower your risk of experiencing an overdose:
- Don’t use substances alone or call a friend while you use so they can get help if you become unresponsive. You can also call the hotline Never Use Alone at (800) 484-3731 where an operator will stay on the line with you while you use (https://neverusealone.com/).
- Carry naloxone with you and make sure others nearby know where it is located.
- Use your substance slowly by starting with smaller amounts so you can stop or take less if something feels off.
- Avoid using multiple types of drugs at a time, as this increases the risk of a fatal overdose.
For more information, visit https://stopoverdose.org/section/fentanyl/ or https://www.drugabuse.gov/publications/drugfacts/fentanyl